Alert archive / Texas / Areal Flood Advisories in 2017
Areal Flood Advisory 252, NWS Midland/Odessa, TX
NWS Midland/Odessa, TX issued this areal flood advisory at Sep 25, 2017, 9:39 PM CDT for Brewster County, Texas. It was in force for 3 hr.
The area
The outline as issued.
The facts
- Issued
- Sep 25, 2017, 9:39 PM CDT (02:39 UTC)
- Expired
- Sep 26, 2017, 12:45 AM CDT
- In force
- 3 hr
- Issued by
- NWS Midland/Odessa, TX
- Area
- Storm-based polygon
County Brewster County, TX
The radar
The Midland/Odessa radar (KMAF), 227 km from the middle of the area, began a volume at 02:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 2.7 hours before the alert went out and 227 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 894 J/kg
- Mixed-layer CIN
- -27 J/kg
- Mixed-layer LCL
- 1073 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- -33 m²/s²
- 0-3 km storm-relative helicity
- 8 m²/s²
- Significant tornado parameter
- -0.1
- Supercell composite
- -0.9
The text
As transmitted.
266 WGUS84 KMAF 260239 FLSMAF Flood Advisory National Weather Service Midland/Odessa TX 939 PM CDT MON SEP 25 2017 TXC043-260545- /O.NEW.KMAF.FA.Y.0252.170926T0239Z-170926T0545Z/ /00000.N.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ Brewster TX- 939 PM CDT MON SEP 25 2017 The National Weather Service in Midland has issued a * Urban and Small Stream Flood Advisory for... Northwestern Brewster County in southwestern Texas... * Until 1245 AM CDT * At 939 PM CDT, Doppler radar indicated heavy rain due to thunderstorms. This will cause urban and small stream flooding in the advisory area. Up to one inch of rain has already fallen. * Some locations that will experience flooding include... Alpine and Alpine-Casparis Municipal Airport. LAT...LON 3025 10377 3042 10378 3055 10360 3032 10356 $$ 10
What forecasters said that day
The local office's own words before this areal flood advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Midland/Odessa, TX wrote its last area forecast discussion before this areal flood advisory went out at Sep 25, 6:19 PM CDT, 3 hours 20 minutes earlier.
Area forecast discussion, Sep 25, 6:19 PM CDT, 3 hours 20 minutes before
Area Forecast Discussion
National Weather Service Midland/Odessa TX
619 PM CDT Mon Sep 25 2017
.DISCUSSION...
See 00Z aviation discussion below.
&&
.AVIATION...
There is scattered TS across the area, though the only TAF
locations in immediate threat is INK and FST which have TEMPO
groups the next few hours. MVFR CIGs will once again move in
tonight and will remain through the end of the TAF period as a
cold front arrives around 18Z Tuesday shifting winds from the
northeast and bringing more moisture and rainfall.
Hennig
&&
.PREV DISCUSSION... /issued 325 PM CDT Mon Sep 25 2017/
DISCUSSION...
WV imagery shows the upper trough has moved NE over the past 24
hours, and is now centered over SE MT. This is still scheduled to
move into Canada by 00Z Wed, at which time a secondary trough will
be taking its place over srn NV. This will maintain SW flow aloft
over West Texas and Southeast New Mexico at least until the weekend.
To the far south, T.S. Pilar is just entering the Gulf of CA, and
with a little luck, some of its tropical moisture will get entrained
into the SW flow into the region.
Of more immediate concern is a cold front that has just entered the
NW Texas Panhandle. Models are in general agreement in bringing it
into the nrn zones by 12Z Tuesday, and thru KMAF around 20Z. Cloud
cover should keep the front from stalling diurnally, and convection
to the north may give an assist driving it south. Models suggest
gap winds may be a problem thru KGDP Tuesday night, we've issued a
wind watch for this. Isentropic lift will begin increasing Tuesday,
especially over the NE zones. Ensembles indicate anomalous PWATs of
2 std devs or better running just left of central Texas, up thru the
Panhandle, coincident w/a low-lvl theta-e ridge, all of which should
help maximize rainfall potential efficiency. To top it all of,
models put the RR quadrant of a 250mb jet streak over the region
much of the day Tuesday. For all these reasons, we've issued a
Flash Flood Watch for the eastern half of the CWA beginning tonight,
and continuing thru 12Z Thursday, as soils saturate and the pattern
won't change much thru then. This will alleviate confusion, rather
than issuing new FFAs every 12-24 hrs. Further shifts can expand
westward if the situation warrants.
Thursday or so, the secondary trough begins ejecting up thru the
Rockies, w/upper flow transitioning from SW to zonal over the
weekend. This will result in POPs gradually tapering off,
especially Sun/Mon. Temps will try to rebound by then, but should
stay just below normal.
&&
.PRELIMINARY POINT TEMPS/POPS...
Big Spring 66 75 61 68 / 70 90 90 80
Carlsbad 62 77 59 65 / 40 70 70 70
Dryden 71 79 68 75 / 60 60 80 60
Fort Stockton 67 79 62 70 / 30 60 90 80
Guadalupe Pass 60 71 55 61 / 30 50 60 50
Hobbs 62 72 56 62 / 60 70 70 80
Marfa 58 78 57 69 / 40 50 60 50
Midland Intl Airport 67 75 61 67 / 50 80 80 80
Odessa 67 75 60 67 / 50 70 80 80
Wink 66 78 61 69 / 30 70 80 80
&&
.MAF WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...Flash Flood Watch through Thursday morning for Andrews-Big Bend
Area-Borden-Crane-Dawson-Ector-Gaines-Glasscock-Howard-
Martin-Midland-Mitchell-Pecos-Reagan-Scurry-Terrell-Upton-
Ward-Winkler.
High Wind Watch from Tuesday evening through Wednesday morning
for Guadalupe Mountains.
&&
99/99/10Hazardous weather outlook, Sep 25, 2:11 PM CDT, 7 hours 28 minutes before
Hazardous Weather Outlook National Weather Service Midland/Odessa TX 211 PM CDT Mon Sep 25 2017 NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075- 079>082-258-261915- Guadalupe Mountains of Eddy County-Eddy County Plains- Northern Lea County-Central Lea County-Southern Lea County-Gaines- Dawson-Borden-Scurry-Andrews-Martin-Howard-Mitchell- Van Horn and Highway 54 Corridor-Reeves County and Upper Trans Pecos- Loving-Winkler-Ector-Midland-Glasscock-Ward-Crane-Upton-Reagan- Davis/Apache Mountains Area-Pecos-Presidio Valley-Marfa Plateau- Big Bend Area-Terrell-Guadalupe Mountains- 211 PM CDT Mon Sep 25 2017 /111 PM MDT Mon Sep 25 2017/ This hazardous weather outlook is for portions of southeast New Mexico, southwest Texas and western Texas. .DAY ONE...THIS AFTERNOON AND TONIGHT Thunderstorms will continue across the region today and tonight especially along and east of a Hobbs to Alpine line. Locally heavy rainfall and flash flooding will be the main concerns with these storms and a flash flood watch is in effect. A few strong to severe storms will also be possible with large hail and damaging wind. .DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY Thunderstorms are expected again Tuesday and Wednesday. Locally heavy rainfall that could result in flash flooding will be the main concern. A flash flood watch is in effect through Thursday morning. Strong gap winds are also possible through Guadalupe Pass Tuesday night. A high wind watch is in effect. .SPOTTER INFORMATION STATEMENT... There is a low probability of spotter activation this afternoon or evening mainly over the Trans Pecos. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service Office in Midland, can be found on the internet at... http://weather.gov/midland
In the hours before
Special weather statement, Sep 25, 6:34 PM CDT, 3 hours 5 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
634 PM CDT MON SEP 25 2017
TXZ050-051-260000-
Martin TX-Andrews TX-
634 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN ANDREWS AND
SOUTHWESTERN MARTIN COUNTIES UNTIL 700 PM CDT...
At 633 PM CDT, Doppler radar was tracking a strong thunderstorm 14
miles southeast of Andrews, moving east at 25 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
This storm will remain over mainly rural areas of southeastern
Andrews and southwestern Martin Counties.
LAT...LON 3209 10235 3210 10245 3225 10245 3233 10212
3209 10212
TIME...MOT...LOC 2333Z 269DEG 20KT 3219 10235
10Special weather statement, Sep 25, 6:59 PM CDT, 2 hours 40 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 659 PM CDT MON SEP 25 2017 TXZ058-067-260100- Reeves County and Upper Trans Pecos TX-Ward TX- 659 PM CDT MON SEP 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL REEVES AND NORTHWESTERN WARD COUNTIES UNTIL 800 PM CDT... At 659 PM CDT, Doppler radar was tracking a strong thunderstorm near Pecos, moving northeast at 15 mph. Nickel size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Pecos, Barstow, Toyah Lake and Pecos Municipal Airport. This includes Interstate 20 between mile markers 37 and 60. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 3122 10343 3129 10360 3165 10349 3155 10317 TIME...MOT...LOC 2359Z 205DEG 15KT 3133 10348 67
Special weather statement, Sep 25, 7:02 PM CDT, 2 hours 37 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
702 PM CDT MON SEP 25 2017
TXZ058-260030-
Reeves County and Upper Trans Pecos TX-
702 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN REEVES COUNTY UNTIL
730 PM CDT...
At 702 PM CDT, Doppler radar was tracking a strong thunderstorm over
Toyahvale, or 25 miles south of Toyah, moving northeast at 20 mph.
Nickel size hail and winds in excess of 40 mph will be possible with
this storm.
Locations impacted include...
Balmorhea, Balmorhea Lake, Balmorhea State Park, Saragosa and
Toyahvale.
This includes Interstate 10 between mile markers 199 and 215.
LAT...LON 3087 10374 3094 10385 3104 10389 3113 10379
3113 10362 3094 10360
TIME...MOT...LOC 0002Z 217DEG 17KT 3095 10380
10Special weather statement, Sep 25, 7:28 PM CDT, 2 hours 11 minutes before
Special Weather Statement
National Weather Service Midland/Odessa TX
728 PM CDT MON SEP 25 2017
TXZ058-260115-
Reeves County and Upper Trans Pecos TX-
728 PM CDT MON SEP 25 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL REEVES COUNTY UNTIL
815 PM CDT...
At 727 PM CDT, Doppler radar was tracking a strong thunderstorm near
Saragosa, or 15 miles south of Toyah, moving northeast at 25 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Verhalen.
This includes Interstate 20 near mile marker 27.
LAT...LON 3102 10369 3108 10379 3135 10372 3138 10355
3125 10345
TIME...MOT...LOC 0027Z 207DEG 24KT 3111 10371
10Local storm report, Sep 25, 9:07 PM CDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
National Weather Service Midland/Odessa TX
907 PM CDT MON SEP 25 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0839 PM FLASH FLOOD MIDLAND 32.00N 102.08W
09/25/2017 MIDLAND TX FIRE DEPT/RESCUE
VEHICLE STALLED IN HIGH WATER AT THE INTERSECTION OF
MIDLAND DRIVE AND SEMINOLE DRIVE.
0849 PM FLASH FLOOD MIDLAND 32.00N 102.08W
09/25/2017 MIDLAND TX FIRE DEPT/RESCUE
VEHICLE STALLED IN HIGH WATER AT THE INTERSECTION OF
WADLEY AVENUE AND MIDKIFF ROAD.
&&
AKLSpecial weather statement, Sep 25, 9:11 PM CDT, 28 minutes before
Special Weather Statement National Weather Service Midland/Odessa TX 911 PM CDT MON SEP 25 2017 TXZ074-260245- Davis/Apache Mountains Area TX- 911 PM CDT MON SEP 25 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN BREWSTER AND SOUTHEASTERN JEFF DAVIS COUNTIES UNTIL 945 PM CDT... At 911 PM CDT, Doppler radar was tracking a strong thunderstorm over Camp Mitre Peak, or 9 miles northwest of Alpine, moving northeast at 15 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Alpine, Alpine-Casparis Municipal Airport and Camp Mitre Peak. LAT...LON 3037 10375 3053 10380 3069 10359 3029 10352 TIME...MOT...LOC 0211Z 247DEG 13KT 3048 10375 10
The office that day
Everything else NWS Midland/Odessa, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 25, 7:02 PM CDT | Special Weather Statement | MAF | Reeves | 28 min |
| Sep 25, 7:28 PM CDT | Special Weather Statement | MAF | Reeves | 47 min |
| Sep 25, 7:50 PM CDT | Areal Flood Advisory | MAF | Midland | 3 hr |
| Sep 25, 8:29 PM CDT | Flash Flood Warning | MAF | Midland | 3 hr |
| Sep 25, 8:39 PM CDT | Areal Flood Advisory | MAF | Jeff Davis | 3 hr |
| Sep 25, 9:11 PM CDT | Special Weather Statement | MAF | Jeff Davis | 34 min |
| Sep 26, 1:07 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| Sep 26, 1:10 PM CDT | Flash Flood Warning | MAF | Crane, Ector, Pecos, Ward, Winkler | 3 hr |
| Sep 26, 1:55 PM CDT | Flash Flood Warning | MAF | Howard, Martin | 3 hr |
| Sep 26, 1:56 PM CDT | Flash Flood Warning | MAF | Andrews, Crane, Ector | 3 hr |
| Sep 26, 2:21 PM CDT | High Wind Warning | MAF | 19 hr | |
| Sep 26, 2:35 PM CDT | Flash Flood Warning | MAF | Glasscock, Martin, Midland | 3 hr |
| Sep 26, 2:42 PM CDT | Flash Flood Warning | MAF | Borden, Dawson, Mitchell, Scurry | 3 hr |
| Sep 26, 3:06 PM CDT | River Flood Warning | MAF | Presidio | 66 hr |
| Sep 26, 3:54 PM CDT | Flash Flood Warning | MAF | Andrews, Ector, Martin, Midland | 3 hr |
| Sep 26, 4:56 PM CDT | Special Weather Statement | MAF | Jeff Davis | 49 min |
| Sep 26, 4:58 PM CDT | Areal Flood Advisory | MAF | Upton | 3 hr |
| Sep 26, 6:30 PM CDT | Special Weather Statement | MAF | Reeves | 30 min |
Nearby
Areal Flood Advisories in Texas, 2017Every areal flood advisory in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.